Format

Send to

Choose Destination
See comment in PubMed Commons below
Arch Pediatr. 2012 Mar;19(3):254-9. doi: 10.1016/j.arcped.2011.12.014. Epub 2012 Feb 3.

[Pediatric poisoning with triptans: review of cases in the Lille poison center between 2000 and 2010].

[Article in French]

Author information

  • 1Centre antipoison, CHRU de Lille, 5, avenue Oscar-Lambret, 59037 Lille cedex, France.

Abstract

BACKGROUND AND OBJECTIVE:

Triptans are recommended to treat acute migraine. Pediatric data remain insufficient for making decisions in cases of triptan poisoning. Consequently, hospitalization is often warranted as a precautionary measure. This study aims to more accurately estimate the risks incurred when a young child ingests triptan tablets.

MAIN OUTCOME MEASURES:

This study reviewed all cases of acute triptan poisoning listed by the Lille poison center between January 2000 and December 2009 in children younger than 6 years. Cases with certain ingestion, no drug interactions, and no other known etiology were selected. The gravity of each case was estimated by the poisoning severity score and follow-up was conducted by phone.

RESULTS:

A cohort of 84 patients was collected: 6% were lost to follow-up. The mean intake was 1.22 tablets (range, 0.25-6), for the most part zolmitriptan (64.2%), eletriptan (14.3%) and naratriptan (14.3%). Fifty-nine children (74.5%) were admitted to the hospital and 20 children monitored at home. The majority received evacuation or adsorbing treatment. Symptoms were not frequent (13%) and were well tolerated, in particular on the hemodynamic level (ten cases of PSS1). The adverse events observed were tachycardia (4 cases), arterial hypertension (1 case), dyspnea (2 cases), drowsiness (2 cases), marbling of the extremities (1 case), vomiting (3 cases), and digestive pain (1 case). The 2 cases of dyspnea, induced by 2.5mg and 7.5mg of zolmitriptan, respectively, were associated with cardiovascular symptoms and were left untreated. According to its pharmacological action, the potential risk of a serotoninergic syndrome is a concern with triptan intake. No severe complication was recorded, so based on this study, our guidelines were updated. The response should be less alarmist, but a watchful attitude should be retained. Hospitalization should not be systematic, but focused on the patient's cardiac history, the dose, and the symptomatology. If the child remains at home, specific action should be managed: an adsorbing treatment and close monitoring by phone remain essential.

Copyright © 2012 Elsevier Masson SAS. All rights reserved.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk